Pennsylvania, 2025Flash Flooding in Pennsylvania, September 23, 2025
September 23, 2025 · NWS CTP · 2 events in 1 county or zone
Daytime heating during the afternoon and evening hours of September 23, 2025 allowed for convection to occur across portions of the Lower Susquehanna Valley in an environment with ample moisture and low steering flow aloft allowing for slow-moving thunderstorms. Thunderstorms produced a quick 3 to 4 inches of rainfall in Millersville, which prompted multiple instances of flash flooding in the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating during the afternoon and evening hours of September 23, 2025 allowed for convection to occur across portions of the Lower Susquehanna Valley in an environment with ample moisture and low steering flow aloft allowing for slow-moving thunderstorms. Thunderstorms produced a quick 3 to 4 inches of rainfall in Millersville, which prompted multiple instances of flash flooding in the vicinity of Millersville University.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 23, 1:57 PM EST, 3 hours 53 minutes earlier.
Area forecast discussion, Sep 23, 1:57 PM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service State College PA
257 PM EDT Tue Sep 23 2025
.SYNOPSIS...
* Muggy with above average temperatures to begin astronomical
Fall
* Periods of much needed rainfall expected through Thursday;
rainfall signal is unclear for the weekend (leaning dry)
* Dry pattern is likely to return by next week and could last
into early October
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Downstream of a broad/weak mid level trough and embedded
shortwave/vortmax crossing the WV/MD panhandle, low level clouds
are blanketing areas along and to the NW of I-81 -- effectively
keeping diurnal instability in-check across the western and
central Alleghenies this afternoon. Expect sct showers to
continue to track to the northeast across this part of the fcst
area into the evening with temps holding in the 65-75F range.
Meanwhile, plenty of sunshine has allowed for strong heating
over the lower Susq Valley (80-82F at 17Z) which should erode
remaining CIN by 18-19Z and allow for convective development
into the early evening. Based on visible sat and CAPE trends, we
would favor the extreme southeast zones/Lancaster Co vcnty with
the best odds for a stronger storm/risk of locally damaging
wind gust before activity weakens/shifts to the east later this
evening after 8pm/00UTC.
Hires models show a lull in the showers tonight, with the main
focus shifting to areas of dense fog/low visibility into early
Wednesday morning. Muggy/warm night by late September standards
with lows 55-65F or +10-15 degrees above climo.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Latest HREF/NBM shows very limited shower activity (not much if
any rainfall) through Wed afternoon. Expect POPs to ramp from
SW to NE later in the day into Wednesday night. Amplifying
longwave trough stretching from the Great Lakes southward into
the Lower MS Valley will send higher pwats into the area and
promote rounds of showers and storms through Thursday night.
On balance, the rain will be highly beneficial given the
abnormal dryness (D0-D1 drought) and much below % normal precip
departures over the past several weeks; however will need to
monitor for locally heavy/repeat downpours that could lead to
some minor/urban flooding concerns.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
There is still plenty of spread in the model data regarding the
pattern evolution/configuration over the Eastern U.S. from late
week through the weekend. Split flow to higher amplitude
blocking solutions are possible outcomes to add to the high
uncertainty/complexity along with 1 or 2 tropical systems off
the Carolina/Southeast coast to factor into the mix. The precip
signal is not particularly strong over CPA (highest in the
southeast) -- but we are not ready to go all-in on a dry last
weekend of September. Longer term trends do eventually favor the
return of drier conditions/lower humidity by the start of next
week into early October. This transition favors the return of
warmer than climo max temps/daytime highs and cooler nights
closer to the historical average.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
An upper level trough will move northeast today, enhancing
large scale lift and impacting much of the region with a few
more rounds of rain/showers and scattered thunderstorms. The
greatest potential for brief strong wind gusts from the storms
will be over the Lower Susq Valley and western Poconos this
afternoon, where the prob of SFC based CAPE exceeding 1000 and
2000 J/KG is the greatest.
Lowest CIGs and vsbys across the Lower Susq Valley will come in
the 22Z Tue - 03Z Wed period as a cold front pushes through and
will likely be accompanied by numerous showers and some
embedded, moderately tall showers.
Later tonight and Wednesday morning, a few breaks in the cloud
cover will enhance radiational cooling and cause locally dense
fog to form after 04Z Wed.
Not much change with the pattern, weak systems will bring some
showers and storms to central PA through Thursday and even some
chance on Friday. Conditions trend drier by the weekend.
Outlook...
Wed-Sat...Multiple rounds of SHRA and PM TSRA (best chances Tue
and Thu) with sub-VFR conditions expected.
Sun...Low cigs/vsby in poss fog early. Improving to VFR later.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Dangelo/Banghoff
AVIATION...Lambert/Gartner
Hazardous weather outlook, Sep 23, 8:15 AM EST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
915 AM EDT Tue Sep 23 2025
PAZ004>006-010>012-017>019-024>027-033-034-037-041-042-045-046-049-
241315-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-
915 AM EDT Tue Sep 23 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ028-035-036-050>053-056>059-063>066-241315-
Juniata-Fulton-Franklin-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
915 AM EDT Tue Sep 23 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Scattered thunderstorms with a risk of locally damaging winds are
possible this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Flash Flood, Lancaster
- When
- September 23, 5:50 PM EST to 7:20 PM EST
- Where
- Lancaster County, 1.77 mi SE of Lancaster to 1.67 mi SE of Lancaster
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.050, -76.279
Water was reported to be across the roadway at Pleasure Road and East Walnut Street in the city of Lancaster.
Flash Flood, Lancaster
- When
- September 23, 5:55 PM EST to 7:25 PM EST
- Where
- Lancaster County, 1.41 mi SSE of Lancaster to 1.37 mi ESE of Lancaster
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.051, -76.290
Multiple reports of water across the roadway resulted in the closure of New Holland Avenue between Lancaster and Eden.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 23, 2025$265,000 · 1.25 in hail · 4 events
- Flash Flooding and Hail in Arkansas, September 23, 2025$75,000 · 1.5 in hail · 8 events
- Flash Flooding and Damaging Winds in Missouri, September 23, 2025$23,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Texas, September 23, 2025$16,000 · 2 in hail · 8 events
- Flash Flooding in Tennessee, September 23, 2025$15,000 · 2 events
- Dense Fog in Illinois, September 23, 202510 events
- Drought in Florida, September 23 to 30, 20258 events
- Drought in Georgia, September 23 to 30, 20256 events
- Dense Fog in Indiana, September 23, 20256 events
- Dense Fog in Kentucky, September 23, 20256 events
- Drought in Indiana, September 23 to 30, 20255 events
- Marine Thunderstorm Winds and Waterspouts in South Atlantic Coastal Waters, September 23 to 24, 202550 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289344, 1289346.